Neuropathy post Oxaliplatin therapy

5 Posts | Page(s): 1 

Neuropathy post Oxaliplatin therapy

by wmiller1202 on Sun Jan 15, 2012 02:01 AM

Quote | Reply

I was diagnosed with Stage III colon cancer in January 2011 after having a partial colon resection.  Then was diagnosed with an unrelated kidney cancer and had surgery for that in February 2011.  In March 2011, I started my chemotherapy, which was FOLFOX, included Oxaliplatin.  I was originally told by my oncologist that "most people" experienced a little tingling in the tips of their fingers and some tiredness.  He said that "most people" were able to work right through their treatments, but since I had had two major surgeries back to back, I should be out of work.  I worked as a Nursing Clinical Manager of my hospital's wound care center, at the time.  My first two treatments went as planned, with little issue.  However, by treatment #4 I experienced some pretty significant transient numbness in my hands and feet, ended up in the ER.  I was told that it was from the chemotherapy, but my oncologist said it couldn't be from that since that doesn't happen until treatment 8 or 9.  From that moment on, I experienced a miriad of terrible symptoms, always followed by my oncologist  saying that it couldn't be the chemo.  By treatment 7, I was getting quite ill, couldn't get off the couch, was just miserable.  So, I left this oncologist and flew to Philadelphia to the Cancer Treament Centers of America, who were fantastic to me there.  I was only able to complete 9 of the 12 planned treatments of the Oxaliplatin, but completed the other half of the treatment protocol.  I finished in August of 2011.  In September 2011, I awoke one morning to pretty much my entire body being numb.  I was walking with a cane since I kept falling down due to the loss of balance.  I joined a health club and started working out, but found that very challenging, after sitting on my duff for over 8 months.  The numbness, since has receded to my hands and feet and some in my lower legs.  I work out 3 times a week and have been able to get off the cane.  I am unable to walk much, short functional distances only, like the grocery store, but with some difficulties in doing even that.  I cannot do any weight bearing exercises, so other than working out at the club 3 times a week, I cannot take a walk, and therefore get little other exercise.  My legs feel like there are weights on them making them difficult to lift, despite having good muscle tone from my exercises.  I still have balance issues, making showering dangerous at times.  I have to be mindful at all times of what I am doing so as not to fall.  I have been released from my job and am unable to work at this time.  I must sell my home due to being unable to no longer afford to keep it. 

I read some comments here regarding other people having similar issues.  And, a recent study done at John Hopkins has shown that the long axons on the nerves continue to die 6 months post treatment.  If anyone has anything to share that is similar, I would appreciate a return commnent.  It seems noone really knows the long term effects of this drug and are only starting to pay attention to it.  I have been made to feel like I am an anomaly and am finding out that I am not.  I look forward to hearing from someone on this.

Blessings to all.    Wendy

RE: Neuropathy post Oxaliplatin therapy

by cindy1000 on Thu Apr 05, 2012 01:35 PM

Quote | Reply

Wendy, I just last week finished oxalplatin , started  getting numbness last month. my story sounds just like yours Iam scared I wont be able to walk at all in the future. I can not work out at a gym, I so sorry about your work situation.. What state do you live in. I feel like I am on my own, Please keep in contact, this is the first time I ever blogged online, God Bless I will say prayers for you. Love Cindy

RE: Neuropathy post Oxaliplatin therapy

by veggienft on Thu Apr 05, 2012 02:01 PM

Quote | Reply

I have an opinion. You don't have to read more than a few posts on Cancer Compass to find yet another cancer patient complaining of peripheral neuropathy on chemotherapy.

Chemotherapy is poison. When chemotherapy works it kills more cancer than it kills human tissue. Modern medicine has gone out of its way to lie to us. Modern medicine wants us to believe that cancer is the major disease in cancer. It is not. Cachexia is the underlying disease of cancer, and cancer is a complication.

Cancer feeds by fermenting excess blood sugar and creating new cancer cells. Cancer patients develop this condition through insulin resistance. Their cells starve while their blood fills with glucose. The starving cells mutate into cancerous cells, and the cancerous cells feed on the glucose. When modern medicine stops the conversion of normal cells into cancer cells this leaves a large number of useless dying cells. These useless dying cells cause inflammation, and the inflammation causes peripheral neuropathy. Put another way, when modern medicine stops the cancer, it exposes the underlying cachexia.

If you want to stop this disease, stop the conditions which cause insulin resistance.

RE: Neuropathy post Oxaliplatin therapy

by lochan on Fri May 04, 2012 02:47 AM

Quote | Reply

Hi Wendy

my husband sucessfully completed folfox 12 cycles , he did have neuroathy effect but we live in India and since its not cold here , it did not get aggravated , it was surprising to note that in winters the tingling was much more and he would wear gloves and two pairs socks .temperature plays an important role and diet has to be very nutritious during and after chemo for 2 years because you keep loosing essential protiens / calciums for long after this chemo , recently he had to take a course of b12 injections despite one year after chem .

all the best to you , God bless you 

RE: Neuropathy post Oxaliplatin therapy

by wmiller1202 on Fri May 04, 2012 07:42 PM

Quote | Reply

On May 04, 2012 2:47 AM lochan wrote:

Hi Wendy

my husband sucessfully completed folfox 12 cycles , he did have neuroathy effect but we live in India and since its not cold here , it did not get aggravated , it was surprising to note that in winters the tingling was much more and he would wear gloves and two pairs socks .temperature plays an important role and diet has to be very nutritious during and after chemo for 2 years because you keep loosing essential protiens / calciums for long after this chemo , recently he had to take a course of b12 injections despite one year after chem .

all the best to you , God bless you 

Hello,

Thank you for your reply, and from so far away, India.  I guess cancer knows no boundaries.  I hope that your husband is doing well.  May I ask what kind of cancer he had, was it colon cancer?   Has he had any follow up scans recently?  How is he feeling overall since the treatments have stopped?  Was he able to work while receiving treatments, if not, has he returned to work and how long did it take?  Does he feel back to normal now?  And, did/does he have any other symptoms besides the neuropathy?  I am just so interested in how others cope with all of this and how they are doing now.  I have had a terrible time recuperating, lost my job and have not been working for over 14 months.  My home is now on the marked for sale because I cannot afford it and my health insurance.  I am no where close to being able to go to work, yet, and it has been 8 months since my last treatment.  I take supplements, work out 3 times a week, and try to eat right.  But, this recuperation has been complicated with more and more health issues cropping up as time moves on.  Of course, I guess, being 52 years old doesn't help it at all.  In any case, I am hoping to hear from as many people as possible so that I can compile  some sort of list of symptoms and their severity and duration.  Sometimes I am made to feel like there is something wrong with ME because I responded so poorly to poison.  Any further information you would like to provide would be greatly appreciated.  Again, I am hoping all is well with your husband.   Take care.

5 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.